Hail, Jefferson
- When
- March 1, 10:50 AM EST
- Where
- Jefferson County, 4.13 mi ENE of Alma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.640, -83.840
Penny to quarter size hail was reported along Fulford Road about 2 miles east of Highway 19.
This event featured all modes of severe weather in our forecast area, including 13 tornadoes, numerous reports of straight-line wind damage, and even large hail. The 13 tornadoes consisted of 1 EF3, 2 EF2s, 6 EF1s, and 4 EF0s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
This event featured all modes of severe weather in our forecast area, including 13 tornadoes, numerous reports of straight-line wind damage, and even large hail. The 13 tornadoes consisted of 1 EF3, 2 EF2s, 6 EF1s, and 4 EF0s. This is a very high number of tornadoes for our forecast area for a single event. This compares with 7 tornadoes in the 1/22/17 event, 8 tornadoes in the 1/2/17 event, and 10 tornadoes in the 3/1/07 event. This may have been the most tornadoes for a single event in our area since the Hurricane Ivan tornadoes back in 2004. The synoptic pattern was characterized by a fast-moving upper trough through relatively zonal flow. The forecast area was under the favorable right entrance region of the upper jet with lots of upper level divergence. An 850 mb jet near or in excess of 50 knots was also present, which is another typical ingredient for severe weather in this part of the country in the cool season. Cool season levels of shear (0-1 km shear > 30 knots and 0-6 km shear > 50 knots) were overlaid with moderate levels of instability (SBCAPE 1500 j/kg), as opposed to more typical winter SBCAPE < 500 j/kg. Without this strong low-level jet, the low-level shear values would have been weaker and we would have probably seen less tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 1, 10:13 AM EST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 1013 AM EST Fri Mar 1 2019 .UPDATE... Raised PoPs this morning into early afternoon for ongoing convection over the central and eastern portions of the CWA. No other changes made. Occasional lightning and brief heavy downpours expected as the line moves through. && .PREV DISCUSSION [706 AM EST]... .NEAR TERM [Through Today]... The second in a series of shortwave troughs embedded in quasi- zonal flow aloft is pushing across the Gulf Coast at this hour, as evident on the latest IR and WV satellite imagery. An extensive area of showers and a few embedded thunderstorms stretch from the Florida Panhandle westward into eastern Louisiana at this hour. Closer to the tri-state region, expect shower activity to persist through daybreak, with additional showers and thunderstorms developing later this morning into the afternoon. Given the warm, moist airmass already in place, any pockets of heating will yield sufficient instability to support thunderstorm activity given increasing bulk shear values with the approach of the upper level shortwave. Severe weather is not expected with this activity later today. Temperatures will warm into the 70s this afternoon for highs. .SHORT TERM [Tonight Through Sunday Night]... A series of weak upper level disturbances will traverse the area through Saturday with the threat of scattered showers. A more significant low pressure system and cold front will affect the region late Sunday and Sunday night with a better chance of widespread rain and perhaps some thunderstorms. We'll have to watch for the potential for a few strong to locally severe storms with the system late Sunday into Sunday night. Both the 00z GFS and ECMWF move a 50-55 knot 850 mb jet across the northern and western portions of the forecast area Sunday evening into the overnight hours. Forecast SBCAPE values are actually higher on the ECMWF than the GFS, likely because the overall system is a bit strong on the ECMWF with a 1002 mb surface low near Rome, GA Sunday evening. The ECMWF has SBCAPE over 600 j/kg overlaid with 0-1 km helicity over 300 m2/s2 across the far northwest portions of the area as the instability and shear are co-located ahead of the front. A squall line will likely move from the west-northwest to the east-southeast across the forecast area Sunday evening and overnight. While gradual weakening will probably occur as it moves deeper into the forecast area due to dynamics and instability gradually decreasing with time, the line may still be severe as it enters the northwest portions of the forecast area. Given the amount of helicity, a couple of tornadoes can't be ruled out along with the threat of straight line winds. .LONG TERM [Monday Through Friday]... The system on Sunday will exit the area rapidly on Monday with drying behind it. The 00z ECMWF moves another weak shortwave through briefly on Monday night into Tuesday morning with a slight chance of a brief, light shower. However, most of the middle of next week looks dry with an upper trough axis east of the area and surface high pressure building northwest of us. By late in the week, the pattern looks progressive with an upper trough moving eastward from the western states and rain chances perhaps returning around Friday. Temperatures will be on the cool side behind the system on Sunday with lows dipping into the 30s across a large portion of the area for Tuesday night and Wednesday night. A light freeze is even possible across the northwest portion of the area for Tuesday night. .AVIATION... [Through 12z Saturday] Areas of SHRA and isolated TSRA continue to push across the region at this hour. Some areas of fog are also expected through mid-morning in between the areas of showers. Brief improvements to MVFR to VFR are expected this afternoon. However, scattered TSRA are also expected to develop this afternoon into the early evening. .MARINE... Fair boating conditions are forecast through Saturday. Increasing winds and seas are expected for Sunday and Monday due to the passage of a cold front. Winds and seas are expected to remain elevated through mid-week with a colder air mass settling over the waters. .FIRE WEATHER... Outside of potential low dispersions along the immediate north Florida coastline this afternoon, hazardous fire weather conditions are not expected through the next several days. .HYDROLOGY... A frontal boundary stalling near the region favors a wet pattern over the next few days, culminating in a strong cold frontal passage Sunday into Monday. Rainfall amounts of 1 to 2 inches are possible across most of the area with the exception of the southeast big bend, where lesser amounts are expected. Given that it's been dry recently, significant flooding is not currently expected with this system unless expected rainfall amounts increase. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 76 61 78 62 79 / 80 20 40 10 20 Panama City 71 63 73 63 74 / 80 20 40 10 40 Dothan 73 59 74 62 78 / 60 20 30 20 50 Albany 73 59 74 61 78 / 70 20 30 20 50 Valdosta 74 61 77 61 79 / 70 20 40 10 20 Cross City 76 61 79 62 80 / 60 10 20 10 10 Apalachicola 71 63 73 64 73 / 80 20 30 10 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && UPDATE...Scholl NEAR TERM...Pullin SHORT TERM...DVD LONG TERM...DVD AVIATION...DVD MARINE...DVD FIRE WEATHER...Pullin HYDROLOGY...DVD
Special Weather Statement
National Weather Service Tallahassee FL
809 AM EST FRI MAR 1 2019
FLZ011-016-GAZ156-011345-
Gadsden FL-Jackson FL-Decatur GA-
809 AM EST FRI MAR 1 2019
...SPECIAL WEATHER STATEMENT...
At 809 AM EST/709 AM CST/, Doppler radar was tracking a strong
thunderstorm near Chattahoochee, or 16 miles northeast of
Blountstown, moving northeast at 35 mph.
Half inch hail and winds up to 40 mph is possible with this storm.
Locations impacted include...
Quincy, Chattahoochee, Greensboro, Gretna, Douglas City, Mount
Pleasant, Hardin Heights, Rosedale, Recovery, Faceville, Hardaway,
Jinks, Sycamore, Quincy Airport and River Junction.
LAT...LON 3076 8451 3060 8451 3056 8488 3060 8488
3060 8489 3061 8495 3066 8496 3085 8463
TIME...MOT...LOC 1309Z 245DEG 32KT 3061 8488
21-WDSpecial Weather Statement
National Weather Service Tallahassee FL
1044 AM EST FRI MAR 1 2019
FLZ014>017-026-027-114-115-011630-
Inland Franklin FL-Liberty FL-Gadsden FL-Inland Gulf FL-
Coastal Franklin FL-Inland Wakulla FL-Leon FL-Coastal Gulf FL-
1044 AM EST FRI MAR 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR GULF...WESTERN WAKULLA...
SOUTHWESTERN GADSDEN...LIBERTY...SOUTHWESTERN LEON AND FRANKLIN
COUNTIES UNTIL 1130 AM EST/1030 AM CST/...
At 1044 AM EST/944 AM CST/, Doppler radar was tracking a strong
thunderstorm 8 miles east of Wewahitchka, or 22 miles northeast of
Port St. Joe, moving northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Carrabelle, Eastpoint, Apalachicola, Crawfordville, Port St. Joe,
Wewahitchka, Orange, Franklin, Honeyville, Jewel Fire Tower,
Shadeville, Leon Sinks, Wakulla Springs, Vilas, Chipola Cutoff,
Central City, Beverly, Poplar Camp, Kern and Lowry.
LAT...LON 2983 8543 3056 8480 3025 8423 3013 8437
3007 8451 3001 8455 3000 8452 2952 8506
TIME...MOT...LOC 1544Z 236DEG 41KT 3007 8506
55-SCHOLLThe Tallahassee radar (KTLH), 54 km away, was scanning. The volume nearest the first event began at 15:50 UTC.
20 thunderstorm wind, 8 tornado, 4 hail. Local standard time, as filed.
Penny to quarter size hail was reported along Fulford Road about 2 miles east of Highway 19.
Fallen trees or limbs resulted in a power outage to 704 customers along SW State Route 14 via the Duke Energy outage map.
Golf ball size hail was reported in northwest Calhoun county.
Several trees were snapped near the base.
Quarter size hail was estimated on the road between Blountstown and Altha.
The public reported penny size hail via mping.
Debris covered Springhill Road for at least 2 miles south of the Tallahassee airport. Twisted and broken trees were also reported.
A tree was blown down in Pittman.
Scattered trees were blown down in the northern part of Walton county.
An EF-0 tornado touched down on Eglin AFB property in Walton County. The tornado produced scattered tree damage before exiting the base near Pleasant Ridge Road. The tornado continued northeast, crossing I-10 just west of the U.S. 331 exit, and then dissipating just southwest of Defuniak Springs. Damage was primarily confined to trees.
All I-10 eastbound lanes were closed near mile marker 83 due to downed trees.
Bob Sikes road was closed near Highway 331 due to trees across the road.
A power line was blown down in the Esto area.
A tree was blown down in the Bonifay area.
A power line was blown down on Rex Circle.
The Panama City airport measured a wind gust of 62 mph.
An EF-1 tornado touched down about 5 miles to the west of Alford, FL in Washington County. It proceeded northeast with multiple structures damaged throughout Washington County, mostly uplift of tin roofing material. Many freshly snapped trees were also seen in Washington County. At one residence, all of the tin roofing material was thrown across the street into the neighbors yard as all as a completely shredded trampoline, a dog pin that was 100 feet to the northeast and a collapsed garage door. The highest degree of damage was at a house near the county border with Jackson County where much of the tin was ripped from the roof, a small barn tumbled about 50 feet to the northeast as well as a metal canopy moving about 75 feet to the northeast. The tornado continued to move into Jackson County, FL and lifting about 1.5 miles north of Alford, FL. In Jackson County, the main damage was also to the tin roofing material with at least one double wide seeing all of the wood, shingles and tin removed from a quarter of the house. At another residence, a small outbuilding was lifted, flipped over and landed up against the house, completely destroyed. A few snapped and uprooted trees were also noted in Jackson county. Damage cost was estimated.
This is a continuation of the EF1 tornado from Washington county. In Jackson County, the main damage was also to the tin roofing material with at least one double wide seeing all of the wood, shingles and tin removed from a quarter of the house. At another residence, a small outbuilding was lifted, flipped over and landed up against the house, completely destroyed. A few snapped and uprooted trees were also noted in Jackson county. Damage cost was estimated.
Trees and power lines were blown down across Calhoun county.
Trees were blown down in the Altha area via a photo.
A power line was blown down in Bristol.
This EF-1 tornado touched down just west of Pat Thomas Highway, FL Route 267, and just north of Cox Lane. The tornado flipped a single-wide mobile home upside down. On the opposite side of the highway, a couple of large pine trees snapped, one of which crashed through the roof of a home narrowly crushing a couple that were in bed at the time. Fortunately, no one was injured. The tornado continued east southeast roughly paralleling the CSX tracks. An aerial survey showed trees snapped along the route. Ground surveys showed damage to homes along Jim Williams road. The tornado reached its greatest strength at this point, snapping a few small utility poles, removing about half the roof of one home and damaging a couple of others. The tornado lifted just beyond the end of this road. Damage cost was estimated.
A tree was blown down in Hosford.
An EF-0 tornado touched down in the Apalachicola National Forest in far western Wakulla County producing a TDS on the TLH radar. Aerial survey confirmed that damaged was isolated to a few trees. The tornado did flip a small shed-sized metal canopy on Revadee Spears Road. There was some minor damage to a commercial sign on U.S. Route 319 just north of Linzy Store Road. Across the highway, a lone tree was snapped on the south end of the Walmart parking lot. No damage was found any further east. Damage cost was estimated.
A EF-3 tornado, with maximum winds of 140 mph, that tracked 6.5 miles across far Eastern Leon County and into extreme Western Jefferson County. This tornado initially touched down near the intersection of US-90 and Crump Road in eastern Leon County.|Damage in this area was limited primarily to snapped trees. The tornado intensified after moving east of US-90 and destroyed an outbuilding on Wadesboro Rd just west of Baum Road. After crossing Baum Road, the tornado reached peak intensity in the vicinity of Steeds Run. In this area two homes were destroyed. Damage with both homes was consistent with a low-end EF-3 tornado. All exterior walls were collapsed and some of the debris was blown well off the foundation. Additionally, cars located near a home were lofted and moved from a parked position in front of the home. Maximum winds in this area were estimated at 140 mph. The tornado continued moving east and began to weaken. Even so, damage in far Eastern Leon County on Jefferson Rd South near Driftwood Circle was still significant with multiple power poles snapped and numerous trees snapped or uprooted. The tornado continued moving east and crossed into Jefferson County near Tradition Way. Numerous pine trees in this area were snapped between 6 and 10 feet above the ground.
From a historical perspective, this is the second tornado rated F3 or EF3 in Leon County since 1945. Accordingly, this makes the March 3rd tornado the 2nd strongest tornado to affect Leon County since 1945. Damage cost was estimated.
Trees and power lines were blown down on Mahan Drive.
This is a continuation of the Leon county tornado. The Jefferson county portion of this tornado was rated EF2 due to significant tree damage in the area. The tornado continued moving east and crossed into Jefferson County near Tradition Way. Numerous pine trees in this area were snapped between 6 and 10 feet above the ground.
Fallen trees or limbs resulted in a power outage.
Trees and power poles were blown down near the Walmart in Crawfordville.
A tree was blown down onto Woodville Highway.
Scattered trees were blown down with a dual-pol tornadic debris signature on radar. This is a rural area with no other damage reported.
Fallen trees or limbs resulted in a power outage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2019Every state in 2019This day in weather historyThe tornado archive for Florida, 2019Warnings in Florida, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808458, 808460, 808462, 808463, 808464, 808466, 808467, 808468, 808470, 810820, 810844, 810845, 810846, 810847, 810848, 810849, 810831, 810835, 810853, 810852, 810854, 810821, 810855, 810822, 810841, 810856, 810842, 810858, 810859, 810860, 810819, 810861.